Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 35, NWS Fort Worth, TX

August 9, 2005Bell County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 9, 2005, 6:42 AM CDT for Bell County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 6:42 AM CDT (11:42 UTC)
Expired
Aug 9, 2005, 9:00 AM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Bell County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 091145
FFWFWD
TXC027-091400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
642 AM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN BELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 900 AM CDT

* AT 637 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  VERY HEAVY RAIN FROM A SLOW MOVING THUNDERSTORM 9 MILES SOUTHWEST  
  OF FORT HOOD...MOVING EAST AT 10 MPH.  THIS THUNDERSTORM HAS THE   
  POTENTIAL TO PRODUCE 3 INCHES OF RAINFALL IN AND AROUND THE        
  KILLEEN AREA THROUGH 8 AM THIS MORNING. 

* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL BE NEAR...     
  FORT HOOD BY 650 AM
  KILLEEN BY 700 AM

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3106 9792 3089 9780 3086 9759 3129 9748

$$

92
2 follow-up statements
000 
WGUS74 KFWD 091248
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
745 AM CDT TUE AUG 9 2005

TXC027-091400-
BELL TX-
745 AM CDT TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 AM CDT FOR WESTERN BELL
COUNTY...

AT 745 AM CDT...RADAR CONTINUED TO INDICATE VERY HEAVY RAIN 
OCCURRING OVER PARTS OF WESTERN BELL COUNTY.  LAW ENFORCEMENT HAS 
ALSO REPORTED SEVERAL VEHICLES STRANDED IN HIGH WATER IN THE CITY OF 
KILLEEN.  THIS STORM WAS LOCATED NEAR HARKER HEIGHTS AND INTERSTATE 
35 NEAR BELTON AND SALADO.  THE THUNDERSTORM IS MOVING EAST AT 10 
MPH.

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY 
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED 
ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A COUPLE FEET OF SWIFTLY 
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS OF 
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE 
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD 
WATERS

LAT...LON 3106 9792 3089 9780 3080 9741 3132 9741

$$

92
000 
WGUS74 KFWD 091328
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
826 AM CDT TUE AUG 9 2005

TXC027-091400-
BELL TX-
826 AM CDT TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 AM CDT FOR BELL
COUNTY...

AT 825 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER MUCH OF BELL 
COUNTY.  THE HEAVIEST RAINFALL EXTENDED FROM NEAR TROY...TO 
TEMPLE...TO WEST OF SALADO. MOVEMENT WAS SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOLLAND...TEMPLE AND TROY.

THIS IS A POTENTIALLY DANGEROUS FLOOD SITUATION. FLOODING HAS BEEN 
REPORTED IN KILLEEN...AND IN HARKER HEIGHTS. AN ADDITIONAL 1.5 
INCHES OF RAIN IS POSSIBLE...WHICH WILL AGGRAVATE THE FLOODING 
PROBLEMS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. TURN 
AROUND...DONT DROWN.

LAT...LON 3106 9792 3089 9780 3080 9741 3103 9713
      3132 9741

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:30 AM CDT, 12 minutes earlier.

Area forecast discussion, Aug 9, 6:30 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
630 AM CDT TUE AUG 9 2005

.AVIATION...
BRUNT OF THE CONVECTION WILL BE LOCATED SW OF THE METROPLEX TODAY
NEAR THE CORE OF THE WEAK UPPER LEVEL LOW.  WILL CARRY PREVAILING
THUNDER AND RAIN FOR KACT THROUGH THE MORNING WITH TEMPO IFR.  VCSH
SHOULD COVER THE METROPLEX SITES THIS MORNING UNTIL HEATING RESULTS
IN DEVELOPMENT OF SCATTERED AFTERNOON CONVECTION.  BEST APPROACH AT
THIS TIME IS TO UTILIZE VCTS AND NEXT SHIFT SHOULD HAVE A BETTER
IDEA ON BETTER TIMING.  AFTER 23Z HAVE THUNDER ENDING IN ALL TAFS
WITH NO CONCERNS THROUGH THE NIGHT.  TR/92

&&

.DISCUSSION...
NOCTURNAL CONVECTION...ASSOCIATED WITH WEAK/WARM-CORE UPPER LOW OVER
CENTRAL TEXAS...CONTINUES TO AFFECT MAINLY THE SOUTHWESTERN HALF OF
THE FORECAST AREA THIS MORNING.  THUS...WILL CONTINUE TREND OF
HIGHEST MORNING POPS ACROSS THE SOUTHWESTERN ZONES.  SHORT TERM
MODELS ARE IN RELATIVELY GOOD AGREEMENT ON THE EVOLUTION OF THIS
SYSTEM OVER THE NEXT 24 HOURS...WITH THE UPPER LOW PROGGED TO MOVE
SLOWLY SOUTHEASTWARD ACROSS THE FORECAST AREA.  GIVEN THE HEAVY
RAINFALL THAT OCCURRED OVER PORTIONS OF THE REGION YESTERDAY...AND
IN ANTICIPATION OF ADDITIONAL HEAVY RAINFALL TODAY...WE HAVE ISSUED
A FLASH FLOOD WATCH FOR THE EXTREME SOUTHWESTERN PORTION OF THE
FORECAST AREA...GENERALLY ALONG AND SOUTHWEST OF A LINE FROM
BRECKENRIDGE...TO STEPHENVILLE AND WACO.  HEAVY RAINFALL WILL BE THE
PRIMARY THREAT WITH THE ACTIVITY TODAY...AS STORM MOTION VECTORS ARE
SMALL AND SOME TRAINING WILL LIKELY OCCUR.  RAINFALL WILL ONCE AGAIN
BE MORE ISOLATED AWAY FROM THE UPPER LOW...MAINLY ACROSS THE
NORTHEAST PORTION OF THE AREA.  HOWEVER...ENHANCED CLOUD COVER WILL
KEEP TEMPERATURES SLIGHTLY BELOW NORMAL...EVEN IN THIS REGION.

ANOTHER ROUND OF NOCTURNAL CONVECTION IS ANTICIPATED TONIGHT...BUT
THE UPPER LOW SHOULD BE JUST SOUTH OF THE KFWD FORECAST AREA BY THIS
TIME.  WILL PLACE HIGHEST POPS ACROSS THE SOUTH THROUGH WEDNESDAY
MORNING...BUT MAINTAIN VERY LOW CHANCE POPS ACROSS THE NORTHERN
AREAS.  THE UPPER LOW SHOULD BEGIN TO SHEAR AND WEAKEN SIGNIFICANTLY
DURING THE DAY ON WEDNESDAY...AS UPPER-LEVEL RIDGING APPROACHES FROM
BOTH THE WEST AND THE EAST.  HOWEVER...WILL NEED TO MAINTAIN SLIGHT
CHANCE POPS GIVEN LINGERING BOUNDARY LAYER MOISTURE AND WEAK LIFT.
DRY CONDITIONS STILL APPEAR IN STORE FOR THE END OF THE WEEK...WITH
INCREASING SUBSIDENCE/DRYING ALOFT AND LACK OF SUBSTANTIAL LARGE
SCALE FORCING FOR UPWARD VERTICAL MOTION LENDING CREDENCE TO THIS
IDEA.  TEMPERATURES WILL WARM BACK INTO THE UPPER 90S TO NEAR
100...BEFORE INCREASING LOW-LEVEL MOISTURE SPREADS BACK ACROSS THE
AREA BY THE END OF THE WEEKEND.  MEDIUM RANGE GFSLR/ECMWF GUIDANCE
STILL DEPICTS A WEAK COLD FRONT MOVING INTO THE THE SOUTHERN PLAINS
BY THE BEGINNING OF NEXT WEEK...AND THIS FEATURE SHOULD BRING AT
LEAST A SLIGHT CHANCE OF THUNDERSTORMS TO THE AREA BY MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  92  73  95  75 /  50  30  20  10
WACO, TX              87  72  92  74 /  70  40  20  10
PARIS, TX             94  72  96  72 /  30  20  20  10
DENTON, TX            93  72  95  74 /  50  20  20  10
MCKINNEY, TX          93  72  95  74 /  30  20  20  10
DALLAS, TX            92  73  94  75 /  50  30  20  10
TERRELL, TX           92  72  94  74 /  50  30  20  10
CORSICANA, TX         90  72  92  74 /  50  30  20  10
TEMPLE, TX            85  72  91  72 /  70  40  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

65/DD
Hazardous weather outlook, Aug 9, 5:15 AM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
515 AM CDT TUE AUG 9 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
515 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4 PM GENERALLY ALONG AND TO
THE SOUTHWEST OF A LINE ROUGHLY FROM BRECKENRIDGE...TO
STEPHENVILLE...TO WACO...AND TO TEMPLE.  SLOW MOVING THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF 2 INCHES AN
HOUR OVER ALL OF NORTH TEXAS TODAY...WITH THE HIGHEST COVERAGE AND
GREATEST RISK OF FLOODING OCCURRING IN THE FLOOD WATCH AREA.  THE
STRONGEST THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS
TO 50 MPH AND PEA SIZE HAIL.  AS ALWAYS...ALL THUNDERSTORMS WILL
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...
THE CHANCE OF THUNDERSTORMS IS EXPECTED TO CONTINUE ACROSS ALL OF
NORTH TEXAS WEDNESDAY BEFORE DRY WEATHER SETTLES IN LATE IN THE
WEEK.  THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON SUNDAY
EVENING AND MONDAY AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE
WEST.  STRONG DOWNBURST WINDS...HEAVY RAINFALL...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE POSSIBLE FROM ANY OF THE STRONGER
THUNDERSTORMS...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

92

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:30 AM CDTFlash Flood WarningFWDMills3 hr
Aug 9, 8:19 AM CDTFlash Flood WarningFWDFalls3 hr
Aug 9, 8:30 AM CDTFlash Flood WarningFWDCoryell3 hr
Aug 9, 9:28 AM CDTFlash Flood WarningFWDEastland3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.